SATURDAY, March 9 (HealthDay News) -- Combining the vitamin niacin with a cholesterol-lowering statin drug appears to offer patients no benefit and may also increase side effects, a new study indicates.
It's a disappointing result from the largest-ever study of niacin for heart patients, which involved almost 26,000 people.
In the study, patients who added the B-vitamin to the statin drug Zocor saw no added benefit in terms of reductions in heart-related death, non-fatal heart attack, stroke, or the need for angioplasty or bypass surgeries.
The study also found that people taking niacin had more incidents of bleeding and/or infections than those who were taking an inactive placebo, according to a team reporting Saturday at the annual meeting of the American College of Cardiology, in San Francisco.
"We are disappointed that these results did not show benefits for our patients," study lead author Jane Armitage, a professor at the University of Oxford in England, said in a meeting news release. "Niacin has been used for many years in the belief that it would help patients and prevent heart attacks and stroke, but we now know that its adverse side effects outweigh the benefits when used with current treatments."
Niacin has long been used to boost levels of "good" HDL cholesterol and decrease levels of "bad" LDL cholesterol and triglycerides (fats) in the blood in people at risk for heart disease and stroke. However, niacin also causes a number of side effects, including flushing of the skin. A drug called laropiprant can reduce the incidence of flushing in people taking niacin.
This new study included patients with narrowing of the arteries. They received either 2 grams of extended-release niacin plus 40 milligrams of laropiprant or matching placebos. All of the patients also took Zocor (simvastatin).
The patients from China, the United Kingdom and Scandinavia were followed for an average of almost fo
All rights reserved